Alert archive / Maryland / Flash Flood Warnings in 2003

Flash Flood Warning 77, NWS Baltimore/Washington

June 21, 2003City of Baltimore, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 21, 2003, 7:18 PM EDT for City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 7:18 PM EDT (23:18 UTC)
Expired
Jun 21, 2003, 10:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County City of Baltimore, MD

The radar

The Sterling radar (KLWX), 83 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 212321
FFWLWX
MDC510-220215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  BALTIMORE CITY IN NORTHERN MARYLAND

* UNTIL 1015 PM EDT.

* AT 718 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER EASTERN AND SOUTHERN SECTIONS OF THE CITY. A SPOTTER IN LOCUST
  POINT REPORTED 1 INCH OF RAIN IN 15 MINUTES WITH THIS ACTIVITY. 
  HEAVY RAIN WILL CONTINUE OFF AND ON FOR THE NEXT HOUR...WITH ANOTHER
  INCH POSSIBLE IN THE HEAVIEST SHOWERS.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY     
  RAIN INCLUDE HAMILTON...HIGHLANDTOWN...FELLS POINT...CANTON...
  LOCUST POINT...LITTLE ITALY...DOWNTOWN BALTIMORE...PORT COVINGTON
  AND MOUNT VERNON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3928 7671 3922 7654 3928 7653 3937 7655

$$
HITCHENS
2 follow-up statements
000 
WGUS71 KLWX 220049
FFSLWX
MDC510-220215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
849 PM EDT SAT JUN 21 2003

...FLASH FLOOD WARNING CONTINUES FOR BALTIMORE CITY UNTIL 1015 PM 
EDT...

AT 845 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT 
AFFECTED BALTIMORE CITY HAD MOVED TO THE SOUTH. RADAR ESTIMATES THAT 
RAINFALL OF 1 TO 2 INCHES OCCURRED WITH THE STRONG THUNDERSTORMS. 
SOME FLOODING OF ROADWAYS WAS REPORTED ON THE EAST SIDE OF 
BALTIMORE. 

WHILE THE HEAVY RAINFALL HAS MOVED TO THE SOUTH...RUNOFF FROM 
EARLIER HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING PROBLEMS THIS 
EVENING. WATER LEVELS ARE EXPECTED TO BEGIN TO RECEDE LATER THIS 
EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING
000 
WGUS71 KLWX 220148
FFSLWX
MDC510-220215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT SAT JUN 21 2003

...FLASH FLOOD WARNING FOR BALTIMORE CITY WILL EXPIRE AT 1015 PM 
EDT...

AT 945 PM...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD 
MOVED OUT OF BALTIMORE CITY. SOME STANDING HIGH WATER MAY REMAIN IN 
A FEW LOCATIONS THIS EVENING. HOWEVER...WITH MUCH OF THE HEAVY RAIN 
HAVING MOVED SOUTH OF THE AREA...ANY STANDING HIGH WATER WILL RECEDE 
LATER THIS EVENING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:10 PM EDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT JUN 21 2003

...SHORT TERM (TNGT AND SUN)...

...OFFICIALLY IT IS NOW SUMMER...

THE MAIN PLAYER TODAY IS THE UPR LVL LOW SLOWING MOVING E ACRS THE
NRN PORTION OF THE CWA THIS AFTN. GRAY STRATO-CU PINWHEELING AROUND
THE LOW EARLIER KEPT TEMPS DOWN FOR THIS FIRST DAY OF SUMMER (3:10)
TO THE POINT WHERE IT FELT MORE LIKE AUTUMN. JUST WAIT...TEMPS WILL
CLIMB LATER THIS WEEK...SEE LONG TERM DISCUSSION BELOW.

12Z ETA DID A GOOD JOB SHOWING WHERE FORCING WAS GOING TO FIRE
CONVECTION NOW OVER SERN PA. THIS BAND OF SHALLOW CONVECTION WILL
ROTATE TO THE SW THIS AFTN. GIVEN STEEP LAPSE RATES WITH LATE AFTN
SOLAR INSOLATION...WL KEEP CHC FOR TRW GOING THROUGH THIS EVENING.
THEN OVERNIGHT...WL KEEP CHC RW- GOING AS UPR LOW MOVES OFF SHORE
EARLY SUN MORNING. SINCE GROUND IS SATURATED AND CREEKS ARE RUNNING
FULL...HAVE DECIDED TO KEEP CURRENT FLOOD WATCH GOING THROUGH 4
AM...ALTHOUGH LEFT FAR WRN PORTION...ALLEGANY CO...OUT OF WATCH.
BEST THREAT FOR HIGH PRECIP...AND THAT WILL BE ABOUT 0.5 TO 0.75
INCH IN AN HOUR...WILL BE THROUGH THIS EVENING SHOULD CONVECTION
FIRE LOCALLY OR MAKE IT DOWN FROM PA INTO OUR CWA.

FOR SUN...HELD ON LONGER TO CLD COVER SO HAVE TRIMMED TEMPS BACK.
HAVE ALSO EXTENDED POP CHC INTO THE EARLY AFTN. BOTH 12Z AVN/ETA
MDLS ARE SLOW TO MOVE THE CLDS OUT. IN FACT THE 12Z ETA SHOWS GOOD
FORCING AND MOISTURE IN THE ERN HALF OF THE CWA DURING THE MORNING
HRS...AND FELT LKLY POPS WERE NEEDED IN ABOUT THE NE THIRD OF THE
CWA. LATER IN THE DAY SUN CLDS WL BEGIN DECREASING TREND FROM W TO E.

SMZ

...LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
CLOUDS WILL BE ON THE DECREASE SUNDAY NIGHT AS DRIER AIR FILTERS IN
FROM THE NORTHWEST. TEMPERATURES WILL BE SEASONAL WITH LOWS RANGING
FROM THE LOWER 50S AT HIGHER ELEVATIONS TO THE LOWER 60S EAST.

HIGH PRESSURE/DRY WEATHER PATTERN EXPECTED TO HOLD THROUGH MID WEEK.
MOISTURE LEVELS START TO INCREASE ON WEDNESDAY WITH MORE CLOUDS
MOVING. MEDIUM RANGE GUIDANCE GIVES A SLIGHT CHANCE POPS BY LATE
WEDNESDAY...BUT WILL KEEP FORECAST DRY UNTIL THURSDAY (20 POPS ARE
BELOW CLIMO FOR EARLY SUMMER ANYWAY). HIGHS WILL RANGE FROM THE MID
80S TO NEAR 90 WITH LOWS IN THE 60S. STILL OPT TO GO BELOW MEX
GUIDANCE FOR EARLY NEXT WEEK. SOILS ARE SATURATED.

CHANCE FOR SHOWERS AND THUNDERSTORMS WARRANTED FOR THURSDAY THROUGH
SATURDAY. MOISTURE INCREASES AND A SHORTWAVE APPROACHES./CPW

.LWX...
DC...FLOOD WATCH THROUGH 4 AM SUN FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH 4 SM SUN ZONES MDZ003>007...MDZ009>011...
MDZ013>014.
VA...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES VAZ0042...VAZ053>054.
WV...FLOOD WATCH THROUGH 4 AM SUN FOR ZONES WVZ051>053.
Hazardous weather outlook, Jun 21, 11:00 AM EDT, 8 hours 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-221000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

A FLOOD WATCH REMAINS IN THROUGH 4 PM THIS AFTERNOON FOR EXTREME
EASTERN WEST VIRGINIA...WESTERN MARYLAND... AND THE BALTIMORE AND
WASHINGTON DC METRO AREAS.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING RAINFALL AMOUNTS OF ONE HALF TO ONE INCH IN
LESS THAN ONE HOUR. MANY STREAMS AND CREEKS ARE AT HIGH LEVELS TODAY
AND SOILS ARE SATURATED FROM PAST RAINS. ANY ADDITIONAL RAINFALL
WILL ONLY SERVE TO AGGRAVATE THE SITUATION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

CPW

In the hours before

Special weather statement, Jun 21, 3:39 PM EDT, 3 hours 39 minutes before
MDZ006-011-212045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT JUN 21 2003

...STRONG THUNDERSTORM JUST NORTH OF BALTIMORE...

AT 339 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BROOKLANDVILLE...DRIFTING SLOWLY SOUTHWEST. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS
TO 40 MPH. THE COMMUNITIES OF COCKEYSVILLE...OWINGS MILLS...
PIKESVILLE...RANDALLSTOWN...REISTERSTOWN...TOWSON AND TIMONIUM WILL
BE AFFECTED BY THIS STORM THROUGH 445 PM EDT. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jun 21, 4:33 PM EDT, 2 hours 45 minutes before
MDZ003-004-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT SAT JUN 21 2003

...THUNDERSTORMS WITH TORRENTIAL RAINFALL TO AFFECT FREDERICK AND
WASHINGTON COUNTIES...

AT 430 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORM ACTIVITY EXTENDING FROM NEAR FREDERICK NORTHWEST
INTO SOUTHERN PENNSYLVANIA. THIS ACTIVITY IS ALL MOVING TO THE SOUTH
AROUND 20 MPH. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE
WITH THE STRONGER STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT FOR HEAVY
RAINFALL...AND BE PREPARED TO TAKE QUICK ACTION SHOULD FLOODING
OCCUR OR FLASH FLOOD WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 21, 5:42 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT SAT JUN 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    TOWSON                    MD   FLASH FLOOD
06/21/03   BALTIMORE                      COUNTY LAW ENFORCEMENT
                                          REPORTED SEVERAL STREAMS
                                          FLOODED ROADWAYS NEAR
                                          TOWSON. SOME VEHICLES
                                          TRAPPED BY FLOOD WATERS.

0535 PM    ABINGDON                  MD   FLASH FLOOD
06/21/03   HARFORD                        STREAMS FLOODED ROADWAYS
                                          NEAR ABINGDON. 911 CENTER
                                          REPORT.
Local storm report, Jun 21, 6:25 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT SAT JUN 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BELCAMP                   MD   0.75 IN HAIL
06/21/03   HARFORD                        PUBLIC REPORT OF PENNY
                                          SIZED HAIL.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:10 PM EDTFlash Flood WarningLWXBaltimore4 hr
Jun 21, 4:45 PM EDTFlash Flood WarningLWXHarford4 hr
Jun 21, 5:07 PM EDTSevere Thunderstorm WarningLWXHarford38 min
Jun 21, 5:27 PM EDTFlash Flood WarningLWXWashington3 hr

Nearby

Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.